North Dakota, 2018Tornado in North Dakota, May 30, 2018
May 30, 2018 · NWS BIS · 1 event in 1 county or zone
Thunderstorms developed during the morning into the mid-day hours over central and eastern North Dakota to the north of a surface and upper level low pressure system. One thunderstorm near Bordoulac produced a landspout tornado which was slow moving and lasted about 15 minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the morning into the mid-day hours over central and eastern North Dakota to the north of a surface and upper level low pressure system. One thunderstorm near Bordoulac produced a landspout tornado which was slow moving and lasted about 15 minutes. No damage occurred with this tornado and so it was rated EF0.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 30, 8:47 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, May 30, 8:47 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
947 AM CDT Wed May 30 2018
.UPDATE...
Issued at 933 AM CDT Wed May 30 2018
Latest surface and upper air analysis shows surface and upper
level low situated over north central SD. Scattered showers and
isolated thunderstorms over the James River Valley into the
Turtle Mountains , and from around Minot down toward Hebron and
Mott. Should be enough dry air to inhibit convection west of this
line, but from here eastward, scattered showers and thunderstorms
are possible through the afternoon. Updated pops based on latest
radar and short term model guidance.
UPDATE Issued at 631 AM CDT Wed May 30 2018
GOESEast IR imagery depicts warming clouds tops associated with
the band of rain showers and thunderstorms from Hettinger through
Kenmare as of 1137 UTC. This weakening trend should continue
through the morning. Radar estimates 3-4 inches of rain has
fallen from near Berthold to near Plaza and Parshall from very
slow moving storms overnight. However, MRMS FLASH-CREST Unit
Stream Flow data suggests that any flooding would likely be
localized to low lying areas.
&&
.SHORT TERM...(Today and tonight)
Issued at 250 AM CDT Wed May 30 2018
Convective potential today highlights the short term forecast.
As of 0830 UTC, scattered showers and thunderstorms continue
across western North Dakota within an axis of higher precipitable
water north of the upper level low across western South Dakota.
Storm motions are slow with weak deep layer flow. Thus, locally
heavy rainfall is possible. However, flooding is not a significant
concern given antecedent soil conditions. Patchy fog will also
continue this morning across the west and north central with weak
flow and saturated boundary layer conditions.
As the upper level low propagates into eastern North and South
Dakota by this afternoon, scattered thunderstorm development is
expected across central North Dakota with daytime heating. Slow
storms motions are expected with weak deep layer flow, with
locally heavy rainfall possible. Again, flooding is not a concern
other than for highly localized areas such as underpasses in
urban areas. Given weak shear, severe weather is not expected.
Did raise highs over the 00 UTC consensus into the lower 80s
across the west and far south central where sunshine will be
greater with enhanced mixing via northwest surface winds.
.LONG TERM...(Thursday through Tuesday)
Issued at 250 AM CDT Wed May 30 2018
Severe convective potential Thursday, and especially Friday,
highlight the extended forecast.
The 00 UTC global consensus continues to support two days of
possible severe weather Thursday, and to a greater extent and
possible magnitude on Friday.
Northwest North Dakota remains in a Slight Risk in the SPC
convective outlook for Thursday, with a Marginal Risk southwest
and through much of the US Highway 83 corridor. The most likely
scenario is for potential convective initiation across northeast
Montana into northwest North Dakota along a surface inverted
trough late Thursday afternoon or early evening with multiple
impulses aloft propagating along the upper level ridge. Moderate
instability and strong deep layer shear supports the potential for
organized severe convection. Given shear orientation somewhat
parallel to the surface boundary, storms may quickly cluster, with
possible MCS formation along the international border through the
late evening and overnight sustained by a strengthening low level
jet. Scattered elevated convection may develop across the
remainder of western and central North Dakota through the night
with the low level jet, continued moisture transport, Elevated
Mixed Layer (EML) arrival and impulses in southwest flow aloft.
What could be the most significant severe weather event of the
season thus far is possible across western and central North
Dakota on Friday. This has been consistently shown by the global
suite and CIPs analogs. SPC has placed most of western and
central North Dakota in a Slight Risk in their Day 3 outlook. With
continued moisture transport, moderate to strong instability is
forecast to potentially build especially across central North
Dakota within the warm sector of the surface low. Deep layer shear
is forecast to be sufficient for organized convection, with the
highest shear however potentially lagging the cold/occluding
front. Strong forcing with the arrival of the significant
shortwave and mid level jet is expected late Friday afternoon
through Friday night, coupled with low level forcing with the
occluding frontal boundaries. All threats are possible as storm
mode may range from initial supercells to upscale growth into
linear segments. Certainly questions of capping and cloud cover
impacts from overnight convection remain, and likely will into
Friday. However, the consistent signal, strength of forcing, and
instability and shear parameter spaces all point to a possible
widespread severe threat across the area on Friday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 933 AM CDT Wed May 30 2018
Scattered rain showers and thunderstorms will continue this
morning across western and north central North Dakota. MVFR
ceilings may develop across much of the west and north central
this morning. A few IFR ceilings are possible. Patchy fog is also
expected this morning across western and north central North
Dakota. With daytime heating, scattered thunderstorms are expected
across central North Dakota, decreasing through the early
evening.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...TWH
SHORT TERM...PA
LONG TERM...PA
AVIATION...TWH
Hazardous weather outlook, May 30, 8:52 AM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
952 AM CDT Wed May 30 2018
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-311500-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
952 AM CDT Wed May 30 2018 /852 AM MDT Wed May 30 2018/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...Today and Tonight
Scattered thunderstorms will develop across central North Dakota
this afternoon through the early evening.
Locally heavy rain and dangerous lightning are expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Two rounds of severe weather are possible across western and
central North Dakota Thursday through Friday night.
For Thursday, the most likely scenario is for severe thunderstorms
to possibly develop across northwest North Dakota late Thursday
afternoon or early evening, and possibly move into north central
North Dakota during the late evening and overnight. Additional
scattered thunderstorms, possibly strong to severe, may develop
late Thursday evening and through the night across the southwest
and south central. Large hail to ping pong ball size, damaging
winds in excess of 65 mph, heavy rainfall, and dangerous
lightning are the primary threats.
A potentially more widespread, and significant severe weather
event is possible Friday afternoon through Friday night across
western and central North Dakota. The greatest risk at this time
appears to be across the central. All hazards are possible
including potentially very large hail, damaging winds, a few
tornadoes, and heavy rainfall. Some uncertainty remains, and
details will be refined as the event approaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed especially across northwest and
far north central North Dakota late Thursday afternoon through
Thursday night. Spotter activation may be needed across most of
western and central North Dakota on Friday.
twh
In the hours before
Local storm report, May 30, 8:31 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
931 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 5 NW PLAZA 48.07N 102.03W
05/30/2018 M5.50 INCH MOUNTRAIL ND BROADCAST MEDIA
&&Tornado, Foster
- When
- May 30, 11:15 AM CST to 11:30 AM CST
- Where
- Foster County, 1.38 mi E of Bordulac to 1.86 mi ESE of Bordulac
- Rating
- EF0
- Path length
- 0.89 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 47.383, -98.941
This tornado was considered to be a landspout tornado. It occurred over rural areas east-southeast of Bordoulac, and no damage occurred. Therefore, it was rated EF0.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, May 30 to 31, 20183 deaths · $5.2 million · 55 events
- Debris Flow in North Carolina, May 30, 20182 deaths · $550,000 · 1 event
- Dense Fog in California, May 30, 201820 injured · 1 event
- Rip Current in Texas, May 30, 20181 death · 1 event
- Tornado and Flash Flooding in Illinois, May 30, 2018$350,000 · EF0 · 17 events
- Flash Flood and Hail in Mississippi, May 30, 2018$194,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, May 30 to 31, 2018$39,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Mississippi, May 30, 2018$106,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2018$23,000 · 1 in hail · 17 events
- Damaging Winds in Kentucky, May 30 to 31, 2018$35,000 · 2 events
- Hail and Damaging Winds in Texas, May 30, 20182.5 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, May 30, 20181.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754757.